Colorado, 2001

Damaging Winds in Colorado, July 10, 2001

July 10, 2001 · NWS PUB · 2 events in 1 county or zone

Damaging winds caused tree damage which left 1700 residences without power for under an hour, but 150 residences had no power for about 18 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Damaging winds caused tree damage which left 1700 residences without power for under an hour, but 150 residences had no power for about 18 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 2:05 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 2:05 PM MST, 2 hours 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
305 PM MDT TUE JUL 10 2001

...MAIN FORECAST CONCERNS CONTINUE TO BE COVERAGE AND INTENSITY OF
DIURNAL THUNDERSTORMS ACROSS THE AREA...

12Z MID AND UPPER AIR DATA ANALYSIS CONTINUES TO SHOW QUASI-
STATATIONARY HIGH PRESSURE SYSTEM ACROSS SW KANSAS/NW OKLAHOMA...
WITH THE BULK OF "MONSOONAL" MOISTURE AROUND THE PERIPHERY OF
THE HIGH...FROM EASTERN ARIZONA AND UTAH...ACROSS WYOMING AND INTO
THE NORTHERN HIGH PLAINS. CURRENT WATER VAPOR IMAGERY INDICATING
SOME MID LEVEL "DRIER" AIR MOVING ACROSS THE EASTERN MOUNTAINS AND
PLAINS...WITH A WEAK DISTURBANCE NEAR THE 4 CORNERS...HELPING TO
FIRE THUNDERSTORMS ACROSS SOUTHWESTERN COLORADO ATTM. ACROSS THE
EASTERN MOUNTAINS THINGS SLOW TO START...DUE TO LAST NIGHTS NORTHERLY
SURGE AND THE MID LEVEL DRIER AIR MOVING ACROSS THE AREA.

NOT MUCH CHANGE IN THE CURRENT FORECAST THINKING...AS WEATHER PATTERN
IS NOT EXPECTED TO CHANGE MUCH THROUGH THE PERIOD. STRONG MID LEVEL
HIGH PRESSURE TO PERSIST ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA
AREA...WITH THE WESTERN HALF CWFA STAYING ON THE FRINGES OF THE
MONSOONAL MOISTURE. AT THE SURFACE...PERSIST BOUNDARY ACROSS
THE SE WYOMING/NW NEB/EXTREME NE CO AND NW KS WILL KEEP THE MOST
UNSTABLE AIR NORTH AND EAST OF THE AREA. MODELS HAVING HARD TIME
WITH WEAK DISTURBANCES MOVING ACROSS THE GREAT BASIN...AND I AGREE
WITH WITH NCEP MODEL DIAGONSTIC DISCUSSION THINKING THAT ANY
DISTURBANCE SHOULD CONTINUE TO RIDE AROUND THE WESTERN SIDE OF THE
RIDGE...AND NOT ACROSS THE STATE AS MODELS HAVE BEEN PROJECTING.

FOR TNGT THROUGH THU NIGHT...PERSISTENCE SEEMS THE BEST WAY TO GO.
WEAK SHORT WAVE ACROSS 4 CORNERS TO RIDE AROUND UPPER RIDGE INTO
SOUTHWEST WYOMING TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
PERSISTING INTO THE LATE EVENING ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS. LOCALLY HEAVY RAINERS POSSIBLE AS STEERING FLOW REMAINS
WEAK...AND PRECIPITABLE H20S CONTINUING TO BE AROUND AND INCH. FOR
THE EASTERN MOUNTAINS AND ADJACENT PLAINS...GENERALLY ISOLATED TO
SCATTERED EVENING TSRA COVERAGE EXPECTED...AS WEAK SOUTHERLY STEERING
FLOW TO KEEP MOST OF THE ACTIVITY MOVING NORTH...WITH THE WILDCARD
BEING ANY OUTFLOW BOUNDARIES WHICH DEVELOP. FOR THE FAR EASTERN
PLAINS...MID LEVEL DRY AIR AND CAP...SHOULD KEEP THINGS GENERALLY
HOT AND DRY. ANOTHER MCS FORECAST TO DEVELOP ACROSS EXTREME NE CO/NW
NEB AGAIN TONIGHT...WITH ANOTHER POSSIBLE NORTHERLY SURGE ACROSS
THE EASTERN PLAINS LATE TNGHT/WED MORNING. WILL KEEP SAME FORECAST
THINKING GOING WED AND THU...AS MID LEVEL HIGH IS NOT EXPECTED TO
MOVE SIGNIFICANTLY.

IN THE EXTENDED (FRI-TUES)...MODELS IN GENERAL AGREEMENT OF HIGH
SLOWLY RETROGRADING WESTWARD INTO NEW MEXICO SATURDAY...AS PAC NW
SYSTEM MOVES ACROSS THE NORTHERN TIER OF STATES...AND REMAINING
NEARLY STATIONARY THROUGH TUE...AS EASTERN US TROUGH AMPLIFIES WITH
ANOTHER PAC NW WAVE MOVING INTO THE WEST COAST. HOWEVER MODELS
DISAGREE ON THE STRENGTH OF THE PAC NW WAVES AND THE AMPLITUDE OF
UPPER HIGH ACROSS THE WEST. SOUTHERLY FLOW AND MOISTURE TAP SHOULD
BE SHUT DOWN AS HIGH MOVES OVER NEW MEXICO...THOUGH MOISTURE WILL
LIKELY BE TRAPPED UNDER THE HIGH...AND WILL KEEP SLIGHT CHANCES OF
AFTERNOON AND EVENING SHOWERS ACROSS THE AREA...THOUGH BEST CHANCES
SHOULD BE ACROSS THE HIGHER TERRAIN.

PUB...NONE.

MW

In the hours before

Special weather statement, Jul 10, 10:45 AM MST, 5 hours 59 minutes before
COZ058>081-101900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT TUE JUL 10 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ACROSS
THE PIKES PEAK REGION AND IN THE MOUNTAINS...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 2 PM
THIS AFTERNOON ACROSS A GOOD PART OF THE REGION...WITH SHOWERS AND
THUNDERSTORMS CONTINUING INTO THE EVENING HOURS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE OVER THE PIKES PEAK REGION...AND OVER THE
MOUNTAINS AND ADJACENT HIGH VALLEYS. WITH ABUNDANT MOISTURE STILL IN
PLACE...ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE....MAINLY ACROSS THE PIKES PEAK REGION. THE PRIMARY SEVERE
WEATHER THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH.

SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN AS WELL...WITH FREQUENT AND DANGEROUS
LIGHTNING.

OVER THE REST OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED
THUNDERSTORMS WILL OCCUR. THE MAIN THREATS FROM THESE STORMS WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UNDER 1/2 INCH IN DIAMETER...AND
LOCALLY HEAVY RAINS.

ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL
LIKELY REMAINED BE CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY
IS EXPECTED.

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 10, 4:44 PM MST
Where
Pueblo County, 1 mi S of Pueblo
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.250, -104.600

Thunderstorm Wind, Pueblo

When
July 10, 5:00 PM MST
Where
Pueblo County, Pueblo West
Measured
69 kt (79 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259566, 5259567.